From San Jose, California, USA:
I have had diabetes for six years. On Tuesday, September 21, 2004, I had a seizure in the middle of the night. At about 4 a.m., my mom came in and saw me seizing. She called 911 and my blood sugar was 70 mg/dl [3.9 mmol/L]. This made me question because over the past couple of weeks I've been waking up at around 50 to 60 mg/dl [2.8 to 3.3 mmol/L] three or four times a week. So, I was just wondering why I would have a seizure at 70 mg/dl [3.9 mmol/L] and not at 50 mg/dl [2.8 mmol/L]? I don't remember anything about this incident. I don't even remember getting to the hospital.
Also, was it right for the Emergency Room (ER) doctors to send me to school right after this happened? My mom wasn't too sure but she sent me to school anyway.
It's fine to go back to school from the ER if you are feeling okay, not nauseated, not confused, etc. I wonder why your family did not give you an injection of glucagon since this would likely have avoided the trip to the ER altogether.
The more important question is why you would have a seizure from hypoglycemia if your blood glucose was 70 mg/dl [3.9 mmol/L]. The answer is likely that your blood glucose level was significantly lower for many minutes or even hours before this blood glucose was taken. The clue was the frequent hypoglycemia episodes you had experienced. Even more important would be for you to review how you use your own blood glucose data since you could have (probably) prevented the hypoglycemic convulsion, if you recognized that you had too much evening activity, too little food and/or too much insulin for several days.
Learning better how to problem solve with your blood glucose information would be an important task so that you can prevent patterns of high and/or low sugars in the future. Also, episodes of hypoglycemia or even unexplained hyperglycemia pre-breakfast (your own body correcting the earlier low and then "over-correcting") should always suggest the need for 2 a.m. to 5 a.m. blood glucose detective work to be sure that there is no asymptomatic nocturnal hypoglycemia that needs adjusting. Please go back and review this episode with your diabetes team.
Original posting 29 Sep 2004
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.